California, 2003

Wildfire in California, July 26, 2003

July 26, 2003 · NWS SGX · 1 event in 1 county or zone

Called the "Shooter Fire", it burned 80 acres before being contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Called the "Shooter Fire", it burned 80 acres before being contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 26, 8:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 8:30 AM PST, 4 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
930 AM PDT SAT JUL 26 2003

.SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL
LOW CLOUDS AND PATCHY FOG IN THE NIGHTS AND MORNINGS. MOISTURE IN
SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS IN THE AFTERNOONS...WITH THE GREATEST CHANCE
THIS AFTERNOON AND A SLIGHTLY LOWER CHANCE SUNDAY. MORE MOISTURE
WILL RESULT IN MORE WIDESPREAD CLOUDINESS AND SHOWERS MONDAY AND
TUESDAY.

.DISCUSSION...TEMPERATURES HAVE INCREASED THIS MORNING IN THE
VALLEYS...IN SOME CASES OVER 10 DEG F...RELATIVE TO 24 HOURS AGO DUE
TO THE INVERSION LOWERING TO ABOUT 1600 FEET. OFFSHORE SURFACE
PRESSURE TRENDS ARE ABOUT 2 MB...SO THE ONSHORE FLOW HAS WEAKENED TO
ABOUT +3 MB TO THE DESERTS. SO...MOST AREAS SHOULD BE WARMER. DUE
TO THE INVERSION LOWERING BUT SIMULTANEOUSLY WEAKENING SLIGHTLY TO
ABOUT 8 DEG C AND THE ABSENCE OF AN EDDY...MOST BEACH LOCATIONS SHOULD
CLEAR BY THIS AFTERNOON DESPITE EXTENSIVE LOW CLOUDS OFFSHORE.

TSTORMS OVER THE MTNS SHOULD PEAK THIS AFTERNOON DUE TO THE
PRECIPITABLE WATER OF 1.22 INCHES AND THE HIGHEST RH VALUES
GENERALLY BEING IN THE 550-700 MB LAYER. THE HIGH CLOUDS FROM
EARLIER THIS MORNING HAVE MOSTLY THINNED OUT...SO THEY WILL NOT
LOWER THE TEMPS/INSTABILITY TODAY. 12Z MSO SHOWS NEGATIVE LI VALUES
THIS AFTERNOON OVER MOST OF THE MTNS/DESERTS AND EVEN SOME CAPE AND
A BIT OF A THETA-E RIDGE AT 850 OVER THE DESERTS. RH VALUES AND CAPE
DECREASE SUNDAY...SO TSTORMS SHOULD BE MORE ISOLATED THEN. TEMPS AT
VARIOUS LEVELS INCLUDING 950 AND 850 MB PEAK SUNDAY DUE TO BETTER
RIDGING...SO SURFACE TEMPS WILL TOO...ESPECIALLY WITHOUT THE EDDY.

MOISTURE INCREASES FROM THE EAST SUNDAY NIGHT/MONDAY AS THE HIGH
ALOFT SHIFTS WEST INTO NEVADA. THE MODELS SHOW SOME HIGH-LEVEL
MOISTURE IN THE 300-500 MB RANGE WHICH WOULD INDICATE HIGHER CLOUDS
TO BLOCK SURFACE HEATING. HOWEVER...A LOT OF THIS DEPENDS ON HOW
MANY TSTORMS FORM OVER AZ THE DAY BEFORE. IF WE HAVE A MOSTLY CLEAR
MORNING...THEN WE COULD HAVE TSTORMS OVER THE MTNS/DESERTS...AND
WITH THE EASTERLY WAVE...THE TSTORMS COULD EVEN OCCUR W OF THE MTNS.
HOWEVER...IF CLOUDS ARE EXTENSIVE...WHICH OCCURRED THE LAST 2 TIMES
WE HAD EAST FLOW ALOFT...THEN LIGHT SHOWERS WOULD BE THE RULE WITH
ONLY ISOLATED TSTORMS OVER THE MTNS. SOME COOLING SHOULD OCCUR
REGARDLESS SINCE THE 850 MB TEMPS GO DOWN WITH THE EASTERLY
WAVE...EXCEPT POSSIBLY NEAR THE COAST IF THE ONSHORE FLOW DECREASES
SUFFICIENTLY. LATER IN THE WEEK...WE RETURN TO MORE OF THE PATTERN
WE HAVE NOW WITH S/SE FLOW ALOFT AND SOME AFTERNOON TSTORMS MAINLY
OVER THE MTNS.

.SAN...NONE.

MAXWELL
Hazardous weather outlook, Jul 26, 5:00 AM PST, 8 hours before
CAZ042-043-048-050-055>058-060>062-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON
AND EVENING WITH THE POSSIBILITY OF DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS EACH AFTERNOON
AND EVENING WITH THE POSSIBILITY OF DEADLY LIGHTNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino

When
July 26, 1:00 PM PST to 11:00 PM PST
Where
San Bernardino County, Lytle Creek
Reported by
GOVT OFFICIAL
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365835.